What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 16, 2:40 AM EST, 20 minutes earlier.
Area forecast discussion, Feb 16, 2:40 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
240 AM EST Fri Feb 16 2018
.SYNOPSIS...
High pressure builds in behind the front today and tonight.
Next low pressure system late Saturday/Saturday night. High
pressure Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 235 AM Friday...
High pressure influences building in from the upper high plains
will assist in pushing the cold front through the region over
the next few hours, and finally taking the axis of more
persistent rain to the south southeast through the mountains.
Bulk of the shower activity will be out by 00Z Saturday,
lingering only in the mountains, and completely gone well before
the end of the near term. Given the cold air advection, used a
non diurnal temperature trend through 00Z Saturday with falling
values all day and a Friday morning Max T for most locations.
Flow aloft remains progressive with the next cyclogenesis
occurring in the southern stream from an ejecting open wave over
the southwestern states. Will only see the very front end of
this in the near term with some overrunning providing very low
chance mixed precipitation while the column moistens from the
top down. Temperatures by 12Z Saturday will be below freezing
again area wide.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 230 PM Thursday...
By Friday night, maybe just a few upslope snow showers across
the mountains, but overall things will be fairly quiet. Rain
will push back into the area on Saturday as another wave of low
pressure moves east. Guidance is in fairly good agreement now
with keeping the heaviest rain with this across SW Virginia and
Eastern West Virginia. These areas were recently hit hard just
last weekend with over 3 inches of rain, so although this
system should only drop a half inch to an inch of rain, it could
still cause some problems due to the wet antecedent conditions.
Also, in the mix with this system will be the cold air hanging
around in the Northern West Virginia Mountains for wintry
precipitation to fall. Expecting to see a wintry mix with
possibly just all snow in the higher elevations. 2 to 4 inches
of snow is not out of the question for the highest terrain and
some icing with a freezing rain/sleet mix will also be possible.
High pressure builds back in over the area on Sunday and brings
at least a brief period of dry conditions to end the weekend.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 245 PM Thursday...
Forecast guidance really diverges after Sunday. Ensemble and
operational guidance does keep on the periphery of a Bermuda
High pressure, with very warm conditions expected with deep
southwesterly return flow. This will also keep plenty of
moisture readily available in the area, but timing and tracks of
several waves next week will determine how wet the forecast is.
GFS is currently much more active and wet than the Euro through
the week, with several waves pushing through the area. With the
uncertainty, have leaned heavily on a blend of ensemble and
operational guidance for the long range forecast. Will have to
continue to monitor as we head into next week, as the pattern
does suggest that more heavy rain and flooding could be
possible.
&&
.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
As of 1240 AM Friday...
Line of convective showers now pushing into the Ohio River.
Expecting strong gusts with this line upon passage, but below
40kts. Brief IFR likely at the onset of the rain for some
locations, but otherwise, winds should keep visibilities MVFR
in rain without mist or fog forming simultaneously. Ceilings
down to IFR on passage of the cold front in the cold air
advection. Watch for the wind shifts with the frontal passage as
well. Current winds strong enough at the surface that LLWS
should not be an issue in the mild southwesterly flow.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...
FORECAST CONFIDENCE: Low.
ALTERNATE SCENARIOS: Timing of category changes will likely vary
and is dependent on heavy rainfall.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI 02/16/18
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12
CRW CONSISTENCY H H H H H H H H H M M L
HTS CONSISTENCY H H H M M M H M L L M L
BKW CONSISTENCY H H M H H H M M M M M L
EKN CONSISTENCY H M M H H H H H M L M L
PKB CONSISTENCY M H H H L M H H M H M L
CKB CONSISTENCY H H M L L H M L L M H L
AFTER 06Z SATURDAY...
IFR possible in rain Saturday and Saturday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through this evening for WVZ005>011-013>020-
024>034-039-040-515>526.
OH...Flood Watch through this evening for OHZ066-067-075-076-
083>087.
KY...Flood Watch through this evening for KYZ101>103-105.
VA...Flood Watch through this evening for VAZ003-004.
&&
SYNOPSIS...ARJ/MPK
NEAR TERM...26
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...26Hazardous weather outlook, Feb 15, 3:34 AM EST, 23 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
334 AM EST Thu Feb 15 2018
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-160845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
334 AM EST Thu Feb 15 2018
...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Additional rounds of heavy rain are expected this weekend and next
week. Additional flood watches may be necessary.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Feb 16, 12:45 AM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
1245 AM EST FRI FEB 16 2018
OHZ075-076-083-085-086-WVZ007>011-017-019-020-031-160615-
Jackson-Washington-Athens-Meigs-Gallia-Doddridge-Wirt-Wood-Jackson-
Harrison-Ritchie-Mason-Pleasants-Tyler-
1245 AM EST FRI FEB 16 2018
...A LINE OF SHOWERS WILL AFFECT MEIGS...CENTRAL WASHINGTON...
NORTHERN GALLIA...SOUTHEASTERN JACKSON...SOUTHEASTERN ATHENS...
WIRT...NORTHERN JACKSON...WOOD...NORTHERN HARRISON...PLEASANTS...
RITCHIE...NORTHERN MASON...DODDRIDGE AND TYLER COUNTIES...
At 1244 AM EST, radar indicated gusty, heavy showers were located
along a line extending from near Middlebourne to Oak Hill. Movement
was east at 70 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Parkersburg, Belpre, Point Pleasant, Gallipolis, Harrisville, St.
Marys, Pomeroy, Oak Hill, Rio Grande, Elizabeth, Middlebourne,
Racine, Coolville, Rutland, Forked Run State Park, Vienna,
Ravenswood, Shinnston, Salem and New Haven.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 77 in West Virginia between mile markers 141 and 184.
Route 50 in West Virginia between mile markers 1 and 69.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
LAT...LON 3947 8071 3943 8054 3947 8048 3943 8028
3940 8020 3882 8184 3886 8275 3960 8086
TIME...MOT...LOC 0544Z 274DEG 60KT 3953 8082 3890 8254
12Special weather statement, Feb 16, 1:33 AM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
133 AM EST FRI FEB 16 2018
WVZ008-016>020-029>031-039-040-160700-
Barbour-Calhoun-Jackson-Doddridge-Roane-Harrison-Ritchie-Wirt-Upshur-
Lewis-Gilmer-
133 AM EST FRI FEB 16 2018
...A LINE OF SHOWERS WILL AFFECT CALHOUN...SOUTHEASTERN RITCHIE...
SOUTHEASTERN DODDRIDGE...GILMER...LEWIS...NORTHWESTERN UPSHUR...
SOUTHEASTERN WIRT...CENTRAL ROANE...CENTRAL BARBOUR...EAST CENTRAL
JACKSON AND SOUTHERN HARRISON COUNTIES...
At 132 AM EST, radar indicated a line of heavy, gusty showers was
located along a line extending from 8 miles south of West Union to
near Ripley. Movement was east at 70 mph.
Wind gusts up to 50 mph are possible with these showers.
Locations impacted include...
Weston, Philippi, Spencer, Glenville, Grantsville, Jackson Mill,
Arnoldsburg, Cedar Creek State Park, Stonewall Jackson, Lost Creek,
Jane Lew, Reedy, Sand Fork, Auburn, Newberne, Stumptown, Tanner,
Camden, Volga and Lorentz.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 83 and 112.
Interstate 77 in West Virginia between mile markers 128 and 135.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
LAT...LON 3887 8059 3890 8061 3888 8070 3866 8108
3871 8181 3875 8181 3918 8079 3921 7982
TIME...MOT...LOC 0632Z 270DEG 61KT 3917 8074 3875 8173
12Special weather statement, Feb 16, 2:07 AM EST, 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
207 AM EST FRI FEB 16 2018
WVZ016-018-028>030-039-040-521-525-160730-
Barbour-Calhoun-Northwest Randolph-Roane-Northwest
Webster-Upshur-Lewis-Gilmer-Braxton-
207 AM EST FRI FEB 16 2018
...A LINE OF SHOWERS WILL AFFECT SOUTHEASTERN CALHOUN...NORTHWESTERN
RANDOLPH...SOUTHERN GILMER...LEWIS...BRAXTON...UPSHUR...EAST CENTRAL
ROANE...NORTH CENTRAL WEBSTER AND BARBOUR COUNTIES...
At 206 AM EST, radar indicated a line of heavy, gusty showers was
located along a line extending from near Rowlesburg to 6 miles
northeast of Amma. Movement was east at 75 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Elkins, Buckhannon, Weston, Philippi, Sutton, Audra State Park,
Belington, Gassaway, Stonewall Jackson, Rock Cave, Holly River State,
Junior, Burnsville, Flatwoods, Womelsdorf (Coalton), Sand Fork,
Montrose, Pheasant Run, Eden and Hacker Valley.
This includes Interstate 79 between mile markers 58 and 102.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
LAT...LON 3894 7975 3860 8047 3863 8098 3867 8103
3863 8106 3865 8134 3911 8031 3910 8025
3912 8023 3915 8023 3930 7988 3929 7986
3925 7985 3923 7981 3913 7984 3908 7978
3904 7978 3901 7969
TIME...MOT...LOC 0706Z 267DEG 63KT 3933 7974 3866 8122
12Local storm report, Feb 16, 2:20 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
220 AM EST FRI FEB 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM NON-TSTM WND GST ATHENS/ALBANY 39.21N 82.23W
02/16/2018 M56 MPH ATHENS OH AWOS
&&
EVENT NUMBER RLX1800795
TRMLocal storm report, Feb 16, 2:23 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
223 AM EST FRI FEB 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 AM FLOOD GRAFTON 39.34N 80.02W
02/16/2018 TAYLOR WV LAW ENFORCEMENT
BARRETT STREET FLOODED.
&&
EVENT NUMBER RLX1800796
TRMLocal storm report, Feb 16, 2:26 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
226 AM EST FRI FEB 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 AM FLOOD MAPLE LAKE 39.30N 80.21W
02/16/2018 HARRISON WV DEPT OF HIGHWAYS
SAINT FRANCIS WAY FLOODED.
&&
EVENT NUMBER RLX1800797
TRM